Follow us on:

Facebook Twitter LinkedIn YouTube

Health

Overtreatment and its effects in Diabetes Mellitus | 23 August 2019

Overtreatment and its effects in Diabetes Mellitus

In an article published on August 17, 2019 by Medical News Today, owned and operated by Healthline Media UK Ltd., it was said that new research from the Mayo Clinic in Rochester, MN, warns that the United States faces a dangerous problem: the overtreatment of diabetes.

Seychelles NATION sought the reaction, knowledge and advice of Manasaveena Valupadasu at D’Offay Pharmacy, for the benefit of the local population.

Ms Valupadasu holds a Master of Sciences of Pharmacy.

 

Seychelles NATION: What are your thoughts and opinions about this news?

Manasaveena Valupadasu: The numbers and percentage of overtreatment effects surprise me, especially in a well-developed nation like United States where there are strict health care policies, prescription reviewing systems, advanced diagnostics and a well-established patient counselling system.

These leave me with the question what is the situation of overtreatment in developing or under developed nations who have limited access to technology and new techniques?

 

 

Seychelles NATION: What is your own understanding of the overtreatment of diabetes? What are the causes? What are the signs and symptoms?

Manasaveena Valupadasu: Diabetes (Diabetes Mellitus) is the reduced ability of the body to metabolise blood glucose leading to an increased level of glucose in the blood.

It is commonly classified as: Type 1 or insulin dependent diabetes which occurs when the body fails to produce insulin.  Type-II or non-insulin dependent diabetes occurs when the cells effectiveness in the body is reduced.

‘De-intensification’ of diabetes treatment may be the safer route, because of the risk of falls and other problems that accompany low blood sugar.

Treatment of Type 1 diabetes involves injecting insulin preparations. Insulin is destroyed in the gastrointestinal tract and is given parenterally only.

The most common unwanted effect of this treatment is Hypoglycemia (blood glucose level falling below the normal) which makes it important to be very precise with the insulin dosage.

Treatment of Type 2 diabetes includes oral hypoglycemic agents like Biguanides which includes Metformin (most commonly used) or Sulfonylureas like Glibenclamide, Glipizide and Glitazones, which include Pioglitazone and Ciglitazone. The common, unwanted effects of hypoglycemic agents except metformin in hypoglycemia.

Overtreatment occurs when doses of insulin or oral hypoglycemic agents are higher than required, leading to lowered glucose levels.

Overtreatment can happen anywhere regardless of race and nationality. It all depends on how often someone is monitoring his/her blood glucose levels. Please do not reduce or increase your dosage without a doctor’s advice.

The common symptoms of hypoglycemia are sweating, shaking, nausea, feeling dizzy, trembling, feeling hungry and increased heart rate; in severe conditions it may lead to a coma.

 

A person who regularly experiences hypoglycemia may become unaware that it is happening or getting worse. They will not notice the warning signs and this can lead to severe, and possibly fatal complications.

If a person observes any of these symptoms, they should rush to the doctor and take necessary action to review the medication.

 

Seychelles NATION: How can one prevent overtreatment of diabetes?

Manasaveena Valupadasu: The best solution is by regularly monitoring blood glucose levels and documenting it to be able to present this information to your doctor; this enables them to prescribe a precise dosage.

Advancements in technology have made it very easy to test blood sugar levels. A typical blood glucose monitor will give results in seconds and can be performed solely by the user. 

Also, review the dosage as often as your doctor advises; do not continue the medication without the doctor’s advice.

 

Seychelles NATION: What is your advice for when anyone who experiences symptoms of overtreatment?

Manasaveena Valupadasu: If a person observes any symptoms of overtreatment or hypoglycemia, they should seek immediate medical attention.

Severe hypoglycemia can lead to a lack of concentration, shaking and palpitation, making the person unable to help themselves. Hence, they should seek help and see a doctor immediately when symptoms are observed.

Also, ask your doctor for advice to treat hypoglycemia at home which may include consuming certain kinds of food.

General advice for diabetic patients:

  • Using medications for treating diabetes should be accompanied with a healthy diet and lifestyle to see proper results.
  • Try to consume/incorporate cinnamon – (PURITANS PRIDE Cinnamon Capsules) or fenugreek seeds in your food as they have the potential to metabolise sugars.
  • Try to reduce/avoid consuming food with higher glycemic index like sugars, rice, white bread etc.
  • Exercise regularly.

For those interested, at ‘D’OFFAY PHARMACY - Ou lasante i nou priyorite’ we are giving away 1 Free Gluconova glucose monitoring machine on the condition that you buy a packet of 50 Gluconova Strips.

As usual, our friendly and helpful pharmacists and pharmacy technicians will help and guide you on how to use your glucose monitor.

For further information, contact D’Offay Pharmacy:

-                       Telephone: 2 516 747 - D'Offay Pharmacy Director or 4 326 488 - Bois de Rose Shopping Complex

-                       Follow: D’Offay Pharmacy page on Facebook

 

Photo & Image Sources: D’Offay Pharmacy

 

 

More news